Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Flagstaff, AZ

February 12, 2005Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 12, 2005, 2:00 AM MST for Gila County, Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2005, 2:00 AM MST (09:00 UTC)
Expired
Feb 12, 2005, 8:00 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 42 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 120859
FFWFGZ
AZC007-025-121500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 AM MST SAT FEB 12 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...PRESCOTT VALLEY...PRESCOTT...CHINO   
  VALLEY...CAMP VERDE...PAYSON.

* UNTIL 800 AM MST

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CASTLE HOT SPRINGS...YOUNG...YARNELL...WILHOIT...TONTO VILLAGE...  
  STRAWBERRY...STAR VALLEY...RYE...ROCK SPRINGS...PINE...MAYER...    
  JAKES CORNER...CROWN KING...CORDES JUNCTION...CONGRESS...BUMBLE    
  BEE...BLACK CANYON CITY...AND BAGDAD.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE AGUA FRIA RIVER  
NEAR MAYER TO ROCK SPRINGS...BLACK CANYON CREEK FROM THE BRADSHAW 
MOUNTAINS TO THE CONFLUENCE WITH THE AGUA FRIA...HUMBUG CREEK... 
TONTO CREEK...BURRO CREEK...RYE CREEK...AND THE VERDE RIVER.

AT 200 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE RAIN CONTINUING TO FALL ACROSS PORTIONS OF GILA AND YAVAPAI 
COUNTIES. STREAM GAGES SHOW WATER LEVELS RISING AND THE ADDITIONAL 
RAINFALL WILL RESULT IN FLASH FLOODING.

OF NOTE WAS THE AGUA FRIA AT ROCK SPRINGS. 2 AM GAGE READINGS 
INDICATE THE WATER LEVEL WAS BEYOND FLOOD STAGE AT 19.5 FEET.

ALSO OF NOTE...2 AM GAGE READINGS INDICATE THE WATER LEVEL AT BURRO 
CREEK IN BAGDAD IS 14.9 FEET.

LAW ENFORCEMENT OFFICIALS REPORTED SOME FLOODING IN AND AROUND THE 
PRESCOTT AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3431 11077 3400 11074 3400 11000 3361 11000
      3382 11031 3386 11056 3365 11078 3365 11093
      3402 11143 3405 11215 3390 11229 3401 11273
      3401 11333 3553 11333 3525 11245 3498 11233
      3498 11178 3481 11177 3481 11155 3446 11155

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 9:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 11, 9:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
925 PM MST FRI FEB 11 2005

.SYNOPSIS...A WARM AND MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS
NORTHERN ARIZONA TONIGHT AND SATURDAY. LOOK FOR WIDESPREAD RAIN AND
HIGH ELEVATION SNOW WITH LOCALLY HEAVY RAINFALL OVER YAVAPAI AND
NORTHERN GILA COUNTIES. THE PRECIPITATION WILL TAPER OFF BY SATURDAY
NIGHT AS THE STORM SYSTEM MOVES EAST OF THE STATE. HIGH PRESSURE WILL
BRING DRIER AND WARMER WEATHER TO THE NORTHLAND FOR SUNDAY AND EARLY
NEXT WEEK. YET ANOTHER LOW PRESSURE SYSTEM AT MID WEEK WILL BRING A
THREAT OF PRECIPITATION BACK TO THE REGION.

&&

.DISCUSSION...UPPER LOW CURRENTLY LOCATED OVER S CA WITH VERY MOIST
SOUTHERLY FLOW ACROSS THE CWA. AREAS OF MODERATE RAIN CONTINUE OVER
YAVAPAI AND NORTHERN GILA COUNTIES PER RAWS DATA AND SPOTTER REPORTS.
STREAMS AND CREEKS RISING WITH LAW ENFORCEMENT REPORTING SOME
FLOODING PROBLEMS IN AND AROUND PRESCOTT AND OTHER AREAS OF YAVAPAI
COUNTY. ALSO NOTED CREEK RISES IN THE EASTERN RIM AREAS. THE FLASH
FLOOD WATCH AND WARNING REMAIN IN EFFECT UNTIL 2 AM MST.

EXPECT HEAVY RAINS TO CONTINUE OVERNIGHT...ESPECIALLY FOR AREAS SOUTH
OF THE RIM. TOMORROW THE UPPER LOW FILLS AS IT MOVES ACROSS THE STATE.
THE INTENSITY OF THE RAIN SHOULD BEGIN TO DECREASE DURING THE DAY AS
THE LIFT DUE TO DIV-Q AND OROGRAPHICS AFFECTS WEAKEN. DRIER WX SEEN
FOR SUNDAY INTO EARLY NEXT WEAK AS WEAK RIDGE AND DRY WESTERLY FLOW
MOVE OVER THE STATE. CURRENT FCST HANDLING TRENDS WELL...NO UPDATES.
DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
SATURDAY EVENING ZONES 004>008-12-13-015>018-037-038.

FLASH FLOOD WARNING UNTIL 2 AM MST FOR ZONES 8...18..38.

&&
Hazardous weather outlook, Feb 11, 7:15 AM MST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 AM MST FRI FEB 11 2005

AZZ004>018-037>040-121400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
715 AM MST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL AFFECT ARIZONA TODAY THROUGH SATURDAY
AFTERNOON...BRINGING WIDESPREAD HEAVY RAIN TO THE AREA. THE HEAVIEST
RAINFALL IS EXPECTED THIS AFTERNOON AND OVERNIGHT. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR PORTIONS OF
COCONINO...YAVAPAI...NORTHERN GILA...SOUTHERN NAVAJO...AND APACHE
COUNTIES...FOR MORE DETAILS SEE (PHXFFAFGZ).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PACIFIC STORM SYSTEM WILL CONTINUE TO EFFECT NORTHERN ARIZONA
WITH WIDESPREAD RAINFALL THROUGH MOST OF THE DAY ON SATURDAY. THE
STORM WILL BEGIN TO EXIT THE STATE SATURDAY NIGHT WITH RAIN ENDING BY
SUNDAY MORNING. THE FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH
SATURDAY AFTERNOON...FOR MORE DETAILS SEE (PHXFFAFGZ).

ANOTHER STORM SYSTEM WILL BRING MORE WET WEATHER TO NORTHERN ARIZONA
BY THE SECOND HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:00 PM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 12, 8:00 AM MSTFlash Flood WarningFGZGila6 hr
Feb 12, 10:40 AM MSTFlash Flood WarningFGZCoconino, Gila, Navajo5 hr
Feb 12, 11:40 AM MSTFlash Flood WarningFGZApache, Navajo6 hr
Feb 12, 4:00 PM MSTFlash Flood WarningFGZCoconino, Gila, Navajo4 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.